Alert archive / Nevada / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Reno, NV

May 27, 2023Churchill County, Pershing County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at May 27, 2023, 2:54 PM PDT for Churchill County, Pershing County, Nevada. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2023, 2:54 PM PDT (21:54 UTC)
Expired
May 27, 2023, 3:30 PM PDT
In force
36 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Churchill County, NV, Pershing County, NV

The radar

The Reno radar (KRGX), 70 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 2:57 PM PDTTSTM WND GST 573 Ene Trinity Junction, NVMESONET STATION UP993 3.2 E TRINITY JUNCTION (UPR).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WUUS55 KREV 272154
SVRREV
NVC001-027-272230-
/O.NEW.KREV.SV.W.0002.230527T2154Z-230527T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
254 PM PDT Sat May 27 2023

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  North central Churchill County in west central Nevada...
  South central Pershing County in west central Nevada...

* Until 330 PM PDT.

* At 253 PM PDT, a severe thunderstorm was located near Trinity
  Junction, or 17 miles southwest of Lovelock, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, fencing and trees.

* Locations impacted include...
  Trinity Junction, Junction I 80 And U.S 95 (exit 83) and Lovelock
  Derby Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3990 11877 3998 11882 4009 11858 3990 11846
TIME...MOT...LOC 2153Z 249DEG 22KT 3996 11867 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:06 PM PDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 27, 12:06 PM PDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1206 PM PDT Sat May 27 2023

.SYNOPSIS...

Daily showers and thunderstorms (30-60% chances) are forecast
through the holiday weekend and into next week. Stronger storms
may produce locally heavy rainfall, small hail, gusty outflow
winds, and frequent lightning. Snowmelt will keep streams
running cold and fast, with main flood concerns for the Walker
River.

&&

.DISCUSSION...

No significant changes to the ongoing forecast. Plan on daily
afternoon thunderstorms (30-60% chances) through the holiday and
into early next week as well as ongoing snow melt impacts.
Thunderstorm impacts each day will include: locally heavy
rainfall, small hail, gusty and erratic outflow winds, and
frequent lightning.

TODAY: A cut off low across the Pacific Northwest is punting a
shortwave across northern CA/NV this afternoon and evening and
triggering convective activity for areas along and north of
Interstate 80 today. Visible satellite imagery shows an expansive
area of cumulus buildups well underway with thunderstorm
initiation occurring across northern Lassen and northern Washoe
counties. Areas of showers and thunderstorms are already ongoing
across Lassen and Washoe counties with a west to east track.
Outdoor enthusiasts be aware of the rapidly changing conditions
and be prepared to shelter in a sturdy building or vehicle if
you hear thunder. Even small pea-sized hail is quite painful if
you get stuck outside in a storm!

REST OF THE HOLIDAY WEEKEND: The cut off low drops south along
the CA coast and meanders about CA from this weekend into midweek
next week. East surface winds combined with southerly steering
will result in directional shear across the Sierra and western
Nevada on Sunday. The combination of low to mid level shear,
surface instability, and upper level divergence may produce
stronger, longer-duration storms midday Sunday into the evening,
especially for storms that form along and south of Interstate 80.
As the low lingers offshore, thunderstorm potential will shift
slightly with the best potential (30-40% chances) along the
Sierra, northeast CA, and far western NV.

Generally with thunderstorms this weekend into early next week,
we could see localized heavy rainfall rates that may aggravate
flooding impacts in sensitive areas such as recent burn scars,
steep canyons, and along rivers and creeks already running fast
and high from spring snowmelt.

Plan on the unsettled pattern with above normal precipitation
chances (due to showers and thunderstorms) appears to linger on
with the West as we head into early June. No signals for building
high pressure ridge for the CA/NV region. -Edan

&&

.AVIATION...

A steady pattern of scattered afternoon showers and thunderstorms
will be possible through the weekend. There will be a 30-40% chance
for storms impacting KTRK-KTVL as well as KRNO-CXP-KMEV through
03z this evening. Storms may produce brief heavy rainfall, with
terrain obscuration, gusty and erratic outflow winds in excess of
40 kts, and small hail. More widespread shower and storms chances
will be possible Sunday afternoon (40-50% chance). Outside of
storms, conditions will be VFR with scattered to broken cumulus
decks. Periods of fog will be possible overnight at KTRK from
10-15z. Fuentes

&&

.HYDROLOGY...

No significant updates or changes in ongoing flood concerns.
Headwater flows have diminished a bit with cooler temperatures,
and crests are slowly migrating down mainstem rivers.

* WALKER: Prolonged minor to moderate flooding will continue
  along the East Fork and main-stem of the Walker River. The
  Walker River in the Mason Valley continues to trend slightly
  downward. Very minimal decreases in flow are expected this
  weekend, but it will depend on reservoir management adjustments
  which are intended to maintain storage and to mitigate future,
  and potentially, higher peaks.

* CARSON: Minor flood impacts may be a concern along the East and
  West Forks of the Carson, but trends are down from earlier in
  the week.

* MONO COUNTY: Keep a close eye on Mono county small streams
  which have been running very high.

* THUNDERSTORMS: Thunderstorms will continue to be a wild card.
  Unsettled, storm pattern continues for the weekend and into next
  week. With saturated soils and elevated streamflows, additional
  rain will result in rapid rises and enhanced flooding
  potential. These storms will be most impactful along smaller
  creeks and streams, but could also exacerbate problems along
  mainstem rivers which are already flooding or are very close to
  flood impact levels. Note: River forecasts are incapable of
  incorporating these short duration high intensity rain events.

-Bardsley/Edan

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

In the hours before

Special weather statement, May 27, 1:00 PM PDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Reno NV
100 PM PDT Sat May 27 2023

NVZ003>005-272100-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
100 PM PDT Sat May 27 2023

...Strong thunderstorms will impact Pyramid Lake through 200 PM
PDT...

At 1259 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms over Pyramid Lake, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could capsize small vessels on the lake. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Pyramid Lake, Sutcliffe, Nixon, The Needle Rocks and Tohakum Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3995 11968 4022 11981 4029 11948 3984 11936
      3981 11949
TIME...MOT...LOC 1959Z 263DEG 25KT 4008 11958

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TF
Special weather statement, May 27, 2:46 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service Reno NV
246 PM PDT Sat May 27 2023

NVZ004-272200-
Western Nevada Basin and Range including Pyramid Lake NV-
246 PM PDT Sat May 27 2023

...A strong thunderstorm will impact portions Interstate 80
near Trinity Jct (US-95) through 300 PM PDT...

At 244 PM PDT, Doppler radar was tracking a strong thunderstorm over
Trinity Junction, or 20 miles southwest of Lovelock, moving east at
40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trinity Junction and Junction I 80 And U.S 95 (exit 83).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3989 11878 4000 11881 4007 11862 3990 11852
TIME...MOT...LOC 2144Z 265DEG 34KT 3994 11869

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:00 PM PDTSpecial Weather StatementREV60 min
May 27, 2:46 PM PDTSpecial Weather StatementREVPershing14 min
May 27, 3:12 PM PDTSpecial Weather StatementREV33 min
May 27, 3:25 PM PDTSpecial Weather StatementREVPershing35 min
May 27, 4:43 PM PDTSpecial Weather StatementREVStorey17 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.